Georgia, 2021

Hail in Georgia, February 15, 2021

February 15, 2021 · NWS CHS · 3 events in 2 counties and zones

A warm front shifted north through the area in advance of a low pressure system and associated cold front tracking across the Deep South, leading to deep moisture, instability and sufficient forcing for strong to severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm front shifted north through the area in advance of a low pressure system and associated cold front tracking across the Deep South, leading to deep moisture, instability and sufficient forcing for strong to severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 15, 6:38 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 15, 6:38 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
638 PM EST Mon Feb 15 2021

.SYNOPSIS...
A warm front will lift north through this area this evening as
low pressure passes well to the west. A trailing cold front
will push though late tonight and early Tuesday, with high
pressure to then prevail into Wednesday. A warm front will lift
through the area Wednesday night and early Thursday, followed
by another cold front late Thursday and Thursday night. High
pressure will then prevail through the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of early evening the warm front is starting to lift into our
Georgia counties from the south, with a broad surface low moving
into western Georgia. Showers and t-storms will continue to
develop in response to the northward moving front, increasing in
coverage across our area by mid evening.

So far there hasn't been much in the way of surface based
instability, but given the increase in shear and vertical wind
fields along with an increase in buoyancy, some surface based
instability should develop during the mid and late evening. Thus
we still anticipate at least isolated severe t-storms will
occur. This risk can occur either as the line approaching from
the west moves in, but weakens during the late evening and
overnight, and/or as storms come in from the southwest and more
in association with the warm front. Given SIG TOR's that are
non- zero and Supercell Composites as high as 4 to 8 units,
there does remain a low end tornado risk. The SSCRAM and HRRR
guidance depicts an increasing potential for severe winds and
large hail in any t-storms the first part of the night. In fact
the Significant hail Parameter is forecast to be around 1 or 1.5
units, suggesting a large hail risk in isolated storms.

We increased fog coverage based on recent trends and latest
guidance. But given that showers and t-storms will increase in
coverage and winds will also climb as they veer, we do not
anticipate anything more than locally dense fog. The coverage of
all fog will diminish overnight in wake of the cold front.

Minor tweaks were required for temps, dew points and winds based
on latest trends. But the overall consensus is that temperatures
will start to climb with the passage of the warm front, then
fall again behind the cold front late.

Previous discussion...
A surface warm front across the FL panhandle extending northeast
off the GA/SC coasts will gain steam and shift north through
the area this evening as strengthening low pressure across
southern AL moves northeast through the SC Upstate. Increasing
deep moisture, forcing and instability will cause widespread
showers and some thunderstorms across the SC Lowcountry/GA
Coastal Empire at least the first part of the night before
showers end from the southwest after midnight. Low clouds and
some fog are expected into this evening with attention then
quickly turning to the threat for a few severe storms with
damaging winds and/or tornadoes from about 8 pm to 2 am after
the warm front passes and before the cold front passes, ending
earliest across inland GA and lasting latest near the central SC
coast. At this point the threat appears low given the limited
surface- based instability expected but deep layer shear (60+
kt) will be quite conducive for organized convection. In
addition, sea fog could develop and affect coastal areas a good
part of the night.

Temperatures still in the 40s inland to near 60 across eastern
GA will increase this evening ahead of the rain, likely into the
lower to mid 60s (warmest east) which means the daily highs
should be set near midnight. Lows, which could occur after
daybreak in some spots, should range from the mid to upper 40s
inland to lower to mid 50s near and east of I-95.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: We finally get a respite from the wet and soggy pattern of
the past several days, as heights climb aloft with the flow becoming
more zonal or at least quasi-zonal, and surface high pressure builds
from the west behind the departing cold front offshore. It'll take a
few hours before enough dry air penetrates into the area within a
downsloping flow off the Appalachians. But the sunshine will make a
return, and the late morning and afternoon will become mostly sunny
to sunny. However, despite the westerly trajectories, cold advection
in the morning and the saturated grounds negating some of the
effects of the insolation, max temperatures will only be able to
achieve the lower 60s along the coastal corridor, the mid and upper
50s further inland, with even a few lower 50s west of US-301. Winds
much of the day will be gusting, reaching as high as 20 or 25 mph,
maybe even occasionally higher.

Tuesday night: Mainly clear or clear skies along with light winds
will allow for a fairly cold night. Radiational cooling won't be
ideal, but enough to get min temperatures down into the lower and
middle 30s near and west of US-17, with even a few places far inland
down to near or below freezing. Downtown Charleston, near Lake
Moultrie and close to the coast will be in the upper 30s to near 40F.

Wednesday and Wednesday night: Short wave ridging will prevail
aloft, while the next upstream short wave drops through the Central
Plains toward the lower Mississippi Valley. This will cause
cyclogenesis to occur in the northwest Gulf of Mexico. Closer to the
local region, high pressure to the north will weaken and gives way
to a coastal trough/warm front offshore, that lifts into the area at
night.

The first part of Wednesday is still rainfree and the day begins
with mostly sunny skies. But an increase in moisture and isentropic
ascent will lead to skies becoming mostly cloudy in the afternoon.
Eventually there is enough lift provided by the proximity to the
offshore front and also from some upper difluence, to allow for
isolated to scattered showers to develop the second half of the day.

Rain chances will climb further after dark, as forcing
intensifies and moisture deepens considerably. This will lead
to numerous to widespread showers, and given some elevated
instability, there could even be a few t-storms as the warm
front approaches. QPF will be less than 1/10 inch Wednesday, but
as much as 1/4 to 1/2 inch Wednesday night with deepening, warm
cloud layers.

Max temperatures Wednesday will be dependent upon how quickly the
clouds increase and thicken Wednesday. But they presently look to
reach the mid and upper 50s. Temperatures at night will drop several
degrees early on, then hold steady or even climb during the late
evening and overnight hours. By daybreak, some places could be near
60F if the inland wedge is able to break down enough.

Thursday: A highly amplified and deep layered trough will cover much
of the central states and into the Southeast, as a digging short
wave trough aloft drops through the Arklatex and heads toward the
lower Mississippi Valley and western Tennessee Valley.
Simultaneously at the surface, low pressure lifts northeast from the
Gulf of Mexico and reaches in the vicinity of the Central Savannah
River Valley by 00Z Friday. This should allow for the warm front to
have lifted north of the entire region, before a trailing cold front
starts to approach from the west late in the day.

Strengthening wind fields, strong wind shear and considerable
moisture will again lead to elevated PoP, with at least scattered to
numerous coverage of showers to develop. There is also evidence of
more sufficient surface based instability, so not only is there a
risk of t-storms, but also potentially a severe risk if enough
destabilization of the boundary layer is able to occur.

Given the strength of the shear and the proximity to the surface
low, storms will likely organize into a squall line or QLCS
situation upstream, and could reach the forecast area late in the
day and/or at night. QPF looks to average 1/4 to 3/4 inches, but
given the risk for t-storms, locally higher amounts can occur.

850 mb temperatures are as great as 13-14C, and with considerable
warm air advection we still look to reach into the 70s across many
area away from the shoreline.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Overnight Thursday, the cold front will sweep through the region,
and numerous showers will continue to impact the area. There still
lies some uncertainty with the progress of the cold front. The
latest 00Z GFS and ECMWF have the cold front progressing
offshore by sunrise on Friday morning. For now, have decreased
POPs to slight chance to chance to account for any lingering
deep moisture associated with the departing surface low. On
Friday, high pressure will build in from the west and drier
air/subsidence will allow for clearing skies and breezy
conditions will last through Friday evening. Thereafter, a
rainfree weekend is then expected with mostly sunny skies.

Temperatures could be tricky overnight on Thursday depending on how
quickly the cold front and precip departs. Though, expect low
temperatures to be above average and in the upper 40s to mid 50s.
Then, through the rest of the weekend, temps will be near or below
average. Generally, highs in the 50s to 60s. Lows will be in the 30s
on Friday and Saturday night.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
KCHS/KSAV: Moderate confidence through about 15Z/16 with high
confidence thereafter. LIFR ceilings and LIFR/IFR vsbys will
generally prevail until about 06Z followed by improving conditions
for the rest of the overnight with VFR likely returning by 15Z.
Heavier showers and possible thunderstorms will move through this
evening until about 06Z with a few lighter showers possibly
lingering a bit longer. Due to the increasing low-level jet ahead of
an approaching cold front and light surface winds to start the
period there will initially be a risk for low-level wind shear.
Surface winds will increase and become gusty after daybreak with
some gusts near 25 kt, mainly through about 21Z.

Extended Aviation Outlook: VFR will prevail into Wednesday.
Then, with increased moisture from an approaching low pressure
system, flight restrictions will then be possible in low ceilings,
possibly reduced visibilities and periods of showers starting
late Wednesday or Wednesday night, then continuing into early
Friday morning. There could also be isolated t-storms late
Wednesday night into Thursday night. Gusty winds are also
expected Thursday and Friday, and we will need to watch for LLWS
as well. VFR will then return for the bulk of Friday, and
continue into Saturday.

&&

.MARINE...
The warm front has lifted into the southernmost waters, and will
continue to progress north into the South carolina waters during
the mid evening. Winds will veer around to the SE to S and
eventually the SW with the passage of the warm front, with
speeds increasing enough where we still have Small Craft
Advisories on all waters but AMZ354, which will be close to
advisory levels.

The biggest change for the evening update was to increase the
coverage of the fog to "areas". Webcams, coastal observations
and a report from the Charleston Pilots indicate that the fog is
not dense enough to require a Dense Fog Advisory. Given the
increasing winds and also the upcoming convection, we anticipate
that fog coverage will shrink during the overnight period.

Previous discussion...
Tonight: A warm front will move north through the waters this
evening followed by a cold front nearing from the west late.
Increasing winds/seas are expected due to a strengthening
pressure gradient/low-level jet to cause Small Craft Advisory
conditions for all waters, except near the GA coast, although
even there conditions will be pretty close. Otherwise, warmer
and more humid air will move into the area this evening after
the passage of the warm front and this will likely lead to some
sea fog, mainly within 20-30 nm of the coast over the cooler
shelf waters. Increasing winds should keep vsbys from becoming
too low, but a Dense Fog Advisory can not be ruled out. Also,
some strong storms could impact the waters with gusts in excess
of 35 kt and/or isolated waterspouts and Special Marine Warnings
may be needed.

Tuesday: In wake of the exiting cold front, cold air advection along
with large isallobaric pressure rises will equate to a continuation
of Small Craft Advisories for all waters, except AMZ354 as we
begin the day. Eventually the pressure rises will slow and cold
advection will wane, and this will allow for the advisory on the
Edisto to Savannah waters out 20 nm to come to an end by 18Z,
but taking until 21Z to come down in Charleston Harbor, the
AMZ350 and AMZ374 waters.

Tuesday night: Much better marine conditions will encompass the
area, under the control of continental high pressure. Winds and seas
will be well beneath any advisory thresholds.

Wednesday through Thursday night: High pressure to the north will
give way to the development of an inverted trough late in the day,
that transitions into a warm front at night, and lifts north of the
area Thursday. Low pressure that forms in the northwest Gulf of
Mexico Wednesday moves into the Southeast Thursday, with a trailing
cold front to sweep through Thursday night. Winds and seas will
again be on the rise, leading to the potential for Small Craft
Advisories once again beginning late Wednesday or Wednesday night.

There could be a small window of opportunity for sea fog to occur
before winds get too great, and there is also a slight chance of
strong to perhaps severe t-storms Wednesday night through Thursday
night.

Friday through Saturday: Continental high pressure will build from
the west late in the week. Advisory conditions Friday will come down
on Saturday as the core of the high approaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 5 PM EST
     Tuesday for AMZ330-350-374.
     Small Craft Advisory from 10 PM this evening to 1 PM EST
     Tuesday for AMZ352.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Feb 15, 5:01 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
501 PM EST Mon Feb 15 2021

GAZ087-088-099>101-114>118-137>141-SCZ040-042>045-047-161015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Long-Inland Liberty-
Coastal Liberty-Inland McIntosh-Coastal McIntosh-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
501 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A few severe storms are possible this evening
through around midnight across the South Carolina Lowcountry and
Georgia Coastal Empire. Damaging winds will be the main threat but
can't rule out an isolated tornado or large hail.

Stay tuned to NOAA Weather Radio, TV, or your local news source
throughout the day for the latest weather information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-161015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
501 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Severe Thunderstorms: A few severe storms are possible this evening
through around midnight across the South Carolina Lowcountry and
Georgia Coastal Empire. Damaging winds will be the main threat but
can't rule out an isolated tornado or large hail.

Stay tuned to NOAA Weather Radio, TV, or your local news source
throughout the day for the latest weather information.

Dense Fog: Sea fog is expected to develop across the Atlantic waters
this evening as warm, moist air moves into the region from the
south. At least patchy dense fog could occur with visibilities of
1/2 NM or less.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ119-SCZ048>052-161015-
Coastal Chatham-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
501 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A few severe storms are possible this evening
through around midnight across the South Carolina Lowcountry and
Georgia Coastal Empire. Damaging winds will be the main threat but
can't rule out an isolated tornado or large hail.

Stay tuned to NOAA Weather Radio, TV, or your local news source
throughout the day for the latest weather information.

Dense Fog: Sea fog is expected to develop across the Atlantic waters
this evening as warm, moist air moves into the region from the
south. At least patchy dense fog could occur with visibilities of
1/2 NM or less.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Feb 15, 6:33 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
633 PM EST Mon Feb 15 2021

GAZ116-117-138>141-160000-
Inland McIntosh-Coastal Liberty-Inland Liberty-Inland Bryan-Coastal
McIntosh-Coastal Bryan-
633 PM EST Mon Feb 15 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY AND
MCINTOSH COUNTIES...

At 633 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over South Newport, or 12 miles east of Tibet,
moving northeast at 65 mph.

  HAZARD...up to nickel sized hail.

  IMPACT...Minor damage to plants, trees and crops is possible.
           Damage to windshields is unlikely.

Some locations in the path of this storm include...
Richmond Hill, Jones, Midway, Riceboro, Harris Neck, South Newport,
Sunbury and Belfast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3157 8152 3195 8137 3185 8114 3182 8116
      3182 8118 3179 8118 3179 8117 3150 8133
TIME...MOT...LOC 2333Z 204DEG 56KT 3162 8139

JRL

The radar

The Charleston,SC radar (KCLX), 83 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bryan

When
February 15, 6:53 PM EST to 6:54 PM EST
Where
Bryan County, 0.69 mi N of Richmond Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
31.940, -81.300

Multiple reports of varying size hail and images via social media indicated 1 inch diameter hail in Richmond Hill, GA.

Hail, Chatham

When
February 15, 7:00 PM EST to 7:01 PM EST
Where
Chatham County, Pooler
Measured
1 in hail
Reported by
Public
Coordinates
32.120, -81.250

Numerous reports of quarter size hail were received by the public in the Pooler and Bloomingdale area.

Hail, Chatham

When
February 15, 7:07 PM EST to 7:08 PM EST
Where
Chatham County, 1.38 mi N of Pooler
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.140, -81.250

A trained spotter reported hail approximately the size of ping pong balls near the intersection of Pooler Parkway and Outlets Way.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936557, 936558, 936559.